Ohio, 2014

Hail and Damaging Winds in Ohio, October 6, 2014

October 6, 2014 · NWS ILN · 18 events in 8 counties and zones

A strong upper level shortwave digging into the base of an expansive large scale trough from southern Canada into the Great Lakes, combined with diurnal heating to produce a line of thunderstorms. These thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong upper level shortwave digging into the base of an expansive large scale trough from southern Canada into the Great Lakes, combined with diurnal heating to produce a line of thunderstorms. These thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 6, 3:15 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 6, 3:15 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT MON OCT 6 2014

.SYNOPSIS...
A BROAD UPPER LEVEL TROUGH WILL REMAIN IN PLACE ACROSS THE
EASTERN UNITED STATES THROUGH MID WEEK. A SURFACE LOW MOVING
THROUGH THE TROUGH WILL RESULT IN A CHANCE OF SHOWERS AND
THUNDERSTORMS TUESDAY. AFTER A DRY WEDNESDAY...MORE SHOWERS AND
THUNDERSTORMS WILL RETURN TO THE REGION THROUGH THE END OF THE
WEEK AS A BOUNDARY SETS UP ALONG THE OHIO RIVER.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPSTREAM CONVECTION RUNNING FROM SOUTHWEST MICHIGAN...THROUGH
EASTERN INDIANA AND THEN SOUTHWEST TO SOUTHERN ILLINOIS IS NOT
HANDLED WELL BY THE MODELS. BELIEVE THAT THE 17Z HRR SOLUTION MAY
PROVIDE THE BEST EVOLUTION TO THE STORMS TO THE WEST OVER THE NEXT
FEW HOURS.

STORMS SHOULD MOVE EAST THIS EVENING AND OUT OF AREA OF
CONCERN...WITH ANOTHER BATCH OF STORMS KNOCKING ON SOUTHWEST FCST
AREA BY DAYBREAK TUESDAY. OVERNIGHT LOWS WILL BOTTOM OUT IN THE
UPPER 40S TO AROUND 50 UNDER A GENERALLY CLOUDY SKY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A SURFACE CIRCULATION UNDERNEATH THE MEAN UPPER TROUGH WILL CROSS
FORM ILLINOIS AT DAYBREAK TUESDAY THROUGH INDIANA...TO EASTERN
OHIO BY EVENING. SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL
ACCOMPANY THIS CIRCULATION AND SPREAD QUICKLY NORTHEAST DURING
DAYLIGHT HOURS. WAS NOT CONVINCED THAT THE THUNDER CHANCES WOULD
BE LIMITED TO JUST SOUTHERN CWA...SO I TOOK A BROAD APPROACH AND
HAD A CHANCE OF TSTORMS INCREASE DURING DAYLIGHT HOURS WHERE POPS
WERE HIGHER THAN 25%. FORCING FROM THIS CIRCULATION WILL HAVE A
DISTINCT BACK EDGE THAT SHOULD HAVE SHOWERS OVER BY EVENING AND A
GENERAL CLEARING ON NORTHWEST WINDS TUESDAY NIGHT.

A BRIEF RESPITE IN ACTIVE WEATHER IS EXPECTED WEDNESDAY AS SKIES
CLEAR SOMEWHAT IN NORTHWEST FLOW ALOFT AND HIGH PRESSURE BUILDING
AT THE SURFACE DURING THE DAY WEDNESDAY. THE SURFACE HIGH WILL
SLIDE SOUTH OF THE OHIO VALLEY OVERNIGHT WITH DRY AND COOL
CONDITIONS EXPECTED.

HIGHS THROUGH THE PERIOD WILL BE IN THE 60S WITH LOWS IN THE 40S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
EXTENDED MODELS START OFF IN GOOD AGREEMENT...BUT THEN DIVERGE BY
THE WEEKEND.

MOISTURE FROM EASTERN PACIFIC TROPICAL STORM SIMON HAS REACHED THE
MID MISSISSIPPI VALLEY BY THE BEGINNING OF THE PERIOD. THE FAST...
NEAR ZONAL FLOW WILL ALLOW PCPN TO QUICKLY SPREAD INTO THE REGION ON
THURSDAY. AT THE SAME TIME FRAME ON THURSDAY...A WARM FRONT DEVELOPS
IN THE VICINITY OF THE OHIO RIVER. ENERGY IN THE H5 FLOW CAUSES A
SFC WAVE ON THE FRONT PUSHING A GOOD AREA OF RAIN ACROSS THE REGION
THURSDAY AND THURSDAY NIGHT. THE GFS REMAINS THE STRONGEST WITH THE
SFC WAVE AND QPF.

THE WAVE PUSHES EAST ON FRIDAY. LEANED TOWARDS THE QUICKER EXITING
ECMWF MODEL WHICH WAS CLOSER TO YESTERDAYS GFS. THE GFS SHUNTS THE
FRONT FARTHER IN KENTUCKY THAN THE ECMWF OR CMC FRIDAY NIGHT. THIS
CAUSES A SLOWER RETURN IN THE PCPN OVER THE WEEKEND.

ENERGY DIGGING OUT OF THE SRN ROCKIES PUSHES THE MOISTURE BACK
ACROSS REGION SUNDAY AND DEVELOPS CDFNT FRONT WHICH PUSHES ACROSS
THE REGION ON MONDAY. AS MENTIONED ABOVE THE GFS IS SLOWER WITH THIS
RETURN MOISTURE AND FNT...SO HAVE GONE CLOSER TO THE ECMWF TIMING.

AS FOR TEMPERATURES. SLIGHTLY BELOW NORMAL HIGHS...IN THE 60S...
THURSDAY AND FRIDAY. EVEN COOLER AIR WORKS IN ON SATURDAY WITH HIGHS
IN THE UPPER 50S TO LOWER 60S. WITH THE SOUTHERLY RETURN FLOW FOR
SUNDAY AND MONDAY TEMPERATURES WILL WARM BACK UP A FEW DEGREES.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
WINDS WILL PICK UP FOR THE REST OF THE AFTERNOON AND EARLY EVENING
HOURS WITH WIND GUSTS AROUND 20 TO 25 KNOTS AT TIMES POSSIBLE.  AN
AREA OF SHOWERS IS EXPECTED TO MOVE OUT OF THE TAF SITES BY MID
AFTERNOON. A FEW SHOWERS WILL STILL BE POSSIBLE FOR THE REST OF
THE AFTERNOON.

SOME ADDITIONAL SHOWERS ARE BEGINNING TO DEVELOP ACROSS EASTERN
ILLINOIS AND WESTERN INDIANA. EXPECT ADDITIONAL DEVELOPMENT IN
THAT AREA THIS AFTERNOON AND FOR SOME ISOLATED TO SCATTERED
SHOWERS AND STORMS TO MOVE INTO THE TAF SITES THIS EVENING. EXPECT
PRECIPITATION TO TAPER OFF TONIGHT AND SKIES WILL BEGIN TO CLEAR
OUT.

WITH THE PRECIPITATION FROM TODAY AND WITH CLEARING SKIES SOME
FOG WILL BE POSSIBLE OVERNIGHT. AT THIS POINT LIMITED MVFR FOG
MENTION TO KLUK AND KILN HOWEVER CANNOT RULE OUT FOG AT ANY AREA
TAF SITE OVERNIGHT. MID CLOUDS WILL BEGIN TO WORK INTO THE AREA BY
MORNING.

ANOTHER SYSTEM WILL MOVE INTO THE REGION BY THE END OF THE TAF
PERIOD BRINGING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS.
IN ADDITION SOME MVFR CIGS AND VSBYS WILL ALSO BE POSSIBLE. WINDS
WILL PICK UP AGAIN DURING THE DAY ON TUESDAY WITH WIND GUSTS
AROUND 20 TO 25 KNOTS EXPECTED.

.OUTLOOK...CHANCE OF THUNDERSTORMS ON TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...NOVAK
Hazardous weather outlook, Oct 6, 1:48 PM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
248 PM EDT MON OCT 6 2014

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
074-071900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-HOCKING-
248 PM EDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-071900-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
248 PM EDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO THE EVENING HOURS. A FEW OF THE STORMS MAY BECOME SEVERE THIS
AFTERNOON INTO EARLY EVENING. THE PRIMARY THREAT WOULD BE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 6, 4:26 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
526 PM EDT MON OCT 6 2014

OHZ026-035-044-062200-
AUGLAIZE OH-HARDIN OH-LOGAN OH-
526 PM EDT MON OCT 6 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LOGAN...HARDIN AND
EASTERN AUGLAIZE COUNTIES THROUGH 600 PM EDT...

AT 524 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE
ROUTE 195 AT STATE ROUTE 235...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...KENTON.

ALSO...JUMBO...MCGUFFEY...WALTON...HUNTERSVILLE...SILVER CREEK...
DOLA...BLANCHARD...MENTZER...DUNKIRK AND GRANT ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 4076 8349 4070 8349 4071 8344 4068 8341
      4056 8342 4050 8386 4058 8397 4065 8393
      4065 8389 4072 8389 4082 8360
Special weather statement, Oct 6, 5:09 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
609 PM EDT MON OCT 6 2014

INZ058-059-066-062245-
UNION IN-FRANKLIN IN-FAYETTE IN-
609 PM EDT MON OCT 6 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAYETTE...NORTHERN
FRANKLIN AND SOUTHERN UNION COUNTIES THROUGH 645 PM EDT...

AT 607 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR LAUREL...
MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKVILLE AND WEST
COLLEGE CORNER.

ALSO...METAMORA...EVERTON...BLOOMING GROVE...MOUNDS STATE RECREATION
AREA...BILLINGSVILLE...SALEM...CHARLOTTESVILLE...COTTAGE GROVE AND
MIXERSVILLE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3952 8530 3963 8481 3962 8482 3944 8481
      3941 8482 3941 8529 3946 8531
Special weather statement, Oct 6, 5:33 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
633 PM EDT MON OCT 6 2014

INZ066-OHZ070-062300-
FRANKLIN IN-BUTLER OH-
633 PM EDT MON OCT 6 2014

...A STRONG THUNDERSTORM WILL AFFECT BUTLER AND SOUTHEASTERN FRANKLIN
COUNTIES THROUGH 700 PM EDT...

AT 631 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CEDAR
GROVE...MOVING EAST AT 55 MPH.

STORM HAZARDS INCLUDE...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAMILTON...FAIRFIELD...
WEST CHESTER...MONROE AND MIDDLETOWN.

ALSO...SHARPTOWN...MOUNT CARMEL...ROCKDALE...SCIPIO...ALERT...
OKEANA...REILY...ST. CHARLES...LAYHIGH AND MCGONIGLE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3939 8498 3954 8433 3930 8436 3930 8454
      3931 8461 3930 8465 3931 8497

The radar

The Cincinnati radar (KILN), 84 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Butler

When
October 6, 5:42 PM EST to 5:47 PM EST
Where
Butler County, 1.75 mi WNW of Okeana
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
39.360, -84.800

Minor shingle and trim damage occurred to some homes. A camper was tipped over and recreational equipment was blown over.

Thunderstorm Wind, Butler

When
October 6, 5:49 PM EST to 5:54 PM EST
Where
Butler County, 0.87 mi NW of Mc Gonigle
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.460, -84.690

Several large tree branches were knocked down at Indian Ridge Golf Club.

Thunderstorm Wind, Butler

When
October 6, 5:50 PM EST to 5:55 PM EST
Where
Butler County, 0.69 mi N of Mc Gonigle
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.460, -84.680

A small ornamental tree was uprooted and minor damage occurred to the soffit and gutters of a house.

Thunderstorm Wind, Hamilton

When
October 6, 6:00 PM EST to 6:05 PM EST
Where
Hamilton County, Pleasant Run Farms
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.280, -84.550

Several large tree limbs were knocked down and one large unhealthy tree was also knocked down.

Hail, Butler

When
October 6, 6:01 PM EST to 6:02 PM EST
Where
Butler County, 0.53 mi W of Hamilton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.400, -84.560

Thunderstorm Wind, Hamilton

When
October 6, 6:06 PM EST to 6:11 PM EST
Where
Hamilton County, 0.53 mi E of Springdale
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
39.280, -84.470

One 6-8 inch branch knocked down.

Thunderstorm Wind, Hamilton

When
October 6, 6:09 PM EST to 6:14 PM EST
Where
Hamilton County, 0.87 mi SW of Crescentville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
39.290, -84.440

A substantial part of a roof was ripped off of a commercial building near Kemper Road and Gondola Street.

Hail, Butler

When
October 6, 6:11 PM EST to 6:12 PM EST
Where
Butler County, 1.48 mi SSE of Middletown Hook Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -84.370

Hail, Butler

When
October 6, 6:12 PM EST to 6:13 PM EST
Where
Butler County, 1.6 mi W of Blue Ball
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -84.360

Thunderstorm Wind, Warren

When
October 6, 6:16 PM EST to 6:21 PM EST
Where
Warren County, 0.87 mi NW of Mason
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.380, -84.330

Minor roof damage occurred to an apartment building.

Hail, Montgomery

When
October 6, 6:21 PM EST to 6:22 PM EST
Where
Montgomery County, 1.27 mi ENE of Chautauqua
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.590, -84.260

Hail, Clermont

When
October 6, 6:26 PM EST to 6:27 PM EST
Where
Clermont County, Milford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.170, -84.280

Thunderstorm Wind, Greene

When
October 6, 7:00 PM EST to 7:05 PM EST
Where
Greene County, 3 mi ENE of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.670, -83.680

Two trees were knocked down, along with damage to an above ground pool and utility trailer.

Thunderstorm Wind, Butler

When
October 6, 7:02 PM EST to 7:07 PM EST
Where
Butler County, 1.74 mi ENE of Overpeck
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.460, -84.490

A few trees were knocked down.

Thunderstorm Wind, Warren

When
October 6, 7:33 PM EST to 7:38 PM EST
Where
Warren County, 0.87 mi NE of Rossburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.310, -84.110

A few trees were knocked down.

Hail, Franklin

When
October 6, 7:39 PM EST to 7:40 PM EST
Where
Franklin County, 0.87 mi NW of Grandview Hgts
Measured
1 in hail
Reported by
Public
Coordinates
39.990, -83.040

Thunderstorm Wind, Franklin

When
October 6, 7:50 PM EST to 7:52 PM EST
Where
Franklin County, 1.74 mi SE of Headleys Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
40.030, -82.800

One large tree branch was knocked down on Havens Road.

Hail, Scioto

When
October 6, 10:00 PM EST to 10:01 PM EST
Where
Scioto County, 0.88 mi NW of Portsmouth
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.740, -82.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539323, 539197, 539202, 539203, 539187, 539205, 539207, 539190, 539189, 539198, 539191, 539192, 539199, 539200, 539201, 539209, 539324, 539196.